Kansas, 2021

Winter Weather in Kansas, February 16 to 17, 2021

February 16 to 17, 2021 · NWS SGF · 3 events in 3 counties and zones

Another storm system brought widespread snowfall to southeast Kansas from the evening hours of February 16th to around midday February 17th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Another storm system brought widespread snowfall to southeast Kansas from the evening hours of February 16th to around midday February 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 16, 5:57 PM CST, 5 hours 3 minutes earlier.

Area forecast discussion, Feb 16, 5:57 PM CST, 5 hours 3 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
557 PM CST Tue Feb 16 2021

.SHORT TERM...(This evening through Wednesday)

The historic cold wave of 2021 continues across extreme southeast
Kansas and the Missouri Ozarks. Frost depth at noon was measured
at 7 inches, and will increase more into record territory in the
coming days.

For tonight, our next winter system will approach, forcing snow
to spread from southwest to northeast across the region late
evening into the overnight hours.

We utilized the National Blend of Models 75 percentile for QPF,
and made some modifications to formulate the snow amounts.
Generally 1 to 4 inches are expected, with the higher amounts
along the Oklahoma and Arkansas borders. Lesser amounts are
likely to the north in west central and central Missouri.

Light snow and flurries will continue through mid day Wednesday in
very light fashion. Most of the accumulations will occur prior to
day break, therefore, the Wednesday morning commute to work or
school will be impacted. High temps on Wednesday will only warm
into the low 20s.

.LONG TERM...(Thursday through Tuesday)

The cold wave will continue into Thursday and Friday with
overnight lows Friday falling back into the low single digits.
Temperatures Friday will probably struggle to warm back over
freezing especially with the snowpack in place. So mid to upper
20s is more likely for highs on Friday.

Most locations on Saturday will break above freezing for the first
time since February 6th, due to upper level flow shifting into a
zonal regime offering southerly winds beneath it. Highs on Sunday
are progged to warm back into the 40s.

Dewpoints will surge to near 40 on Sunday ahead of a Pacific based
cold front. Rain will develop ahead and along this front,
spreading through the region Sunday afternoon into Sunday evening.
We think this front will be fast and progressive, therefore, QPF
doesn't look too bullish.

With the ground completely frozen through 7 inches, flood
sensitivity will be very high. However, at this time, Sunday's
QPF shouldn't yield enough for flooding. QPF trends need to be
watched closely.

All indications suggest that the upper flow remains zonal heading
into next work week, possibly bringing temperatures back into the
50s by next Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 550 PM CST Tue Feb 16 2021

Cloud cover and snow will spread across the reign from the
southwest. As clouds move into the region, ceilings will fall to
MVFR levels. As snow begins to impact the regions terminals,
visibilities will fall to IFR to LIFR conditions at times.
Impacts to the regions aerodromes is expected to continue through
the day Wednesday and into the evening.

Some improvement is expected to occur Wednesday night into
Thursday.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Winter Weather Advisory from 9 PM this evening to 6 PM CST
     Wednesday for MOZ055>058-066>071-077>083-088>098-101>106.

KS...Winter Weather Advisory from 9 PM this evening to 6 PM CST
     Wednesday for KSZ073-097-101.

&&

SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...Hatch
Hazardous weather outlook, Feb 16, 7:48 PM CST, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
748 PM CST Tue Feb 16 2021

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-180200-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
748 PM CST Tue Feb 16 2021

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited excessive cold risk.
  Elevated snow risk.

DISCUSSION...

  Widespread snow accumulations ranging from 1 to 4 inches are
  expected tonight into Wednesday. The highest accumulations are
  expected to occur near the Oklahoma and Arkansas borders.
  Lesser amounts are likely over west central and central
  Missouri. Amounts along the Highway 60 corridor from
  Springfield to Winona are likely to range from 2 to 3 inches.

  Wind chill values will range from 5 below zero to around 5
  degrees above zero.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

  Light snow will persist through Wednesday morning. Snow will
  accumulate on roadways creating difficult travel during the
  Wednesday morning commute to work or school.

  Bitterly cold temperatures will continue through most of the
  week. A warm up will finally occur Friday through the upcoming
  weekend.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Hatch

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Cherokee

When
February 16, 11:00 PM CST to February 17, 11:00 AM CST
Where
Cherokee forecast zone
Reported by
Public
Coordinates
37.169, -94.846 (the zone’s center; the record gives no point)

Widespread public reports of 3 to 4 inches of total snowfall fell across the county.

Winter Weather, Crawford

When
February 16, 11:30 PM CST to February 17, 11:30 AM CST
Where
Crawford forecast zone
Reported by
COOP Observer
Coordinates
37.507, -94.852 (the zone’s center; the record gives no point)

The Cooperative Observer 1 mile south of Pittsburg measured 3.5 inches of total snowfall.

Winter Weather, Bourbon

When
February 16, 11:45 PM CST to February 17, 12:00 PM CST
Where
Bourbon forecast zone
Reported by
Public
Coordinates
37.855, -94.849 (the zone’s center; the record gives no point)

Widespread public reports of 2 to 3 inches of total snowfall, with the highest amounts across the southern part of the county.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 941345, 941343, 941342.